Are My Cold Meds Making Me High?

By
Photo: SuperStock/Getty Images

Welcome to Am I Dying, a column that hopes to save you from your late-night WebMD spiraling. You can email us your hypochondriac questions at amidying@nymag.com.

Is Mucinex (or Claritin, or Sudafed) making me high? I swear every time I take an allergy or cold medication, I feel floaty and fuzzy-brained. And NyQuil definitely makes me hungover. What are the cold drugs doing to me??

Do kids these days still take Dayquil to get high before school? Is that a thing that ever really happened, or am I misremembering a horror story employed by D.A.R.E. as a scare tactic at my high school? Either way, the association is definitely there, and I tend to avoid daytime cold medicines for that very reason: the last thing I want when I have a cold is to feel sick and high. This is why I am a major advocate of the disgusting but effective Neti Pot.

Do not get me wrong: I am neither anti-chemical nor totally anti-drug. However! There is something so unpleasant about the cold-meds high — that weird circum-skull pressure and the faint buzzing behind your eyes. (Or … at least that’s what it’s like for me … ?) It doesn’t feel like it’s good for you, which of course, doesn’t necessarily mean it isn’t.

Lots of cold medications can, however, be overkill, says Albert Ahn, clinical instructor of internal medicine at NYU Langone Health. “A lot of these all-in-one medications — DayQuil, NyQuil, or Tylenol Cold and Flu formulations — they all have a bunch of stuff in them, and people usually don’t read the labels,” says Ahn. “Typically these cold and flu formulations will have an anti-pyretic, for the fever, they’ll have an antihistamine for congestion, and they’ll have a cough suppressant.” The most common cough suppressant found in cold medications is dextromethorphan, indicated on most medications by the “DM” after the brand name (Claritin DM, Robitussin DM, etc.). “And dextromethorphan,” says Ahn, “can definitely mess with your head.”

“[Dextromethorphan] can very much cause people to feel very loopy,” he says. “It can cause dizziness, confusion, cognitive slowing, drowsiness, sleepiness, and in rare cases it can cause people to hallucinate if you take too much of it.”

Another common cold medication ingredient to look out for are antihistamines, like those found in Benadryl. “In most of the older generation of antihistamines, like Benadryl, the main side effect is drowsiness,” says Ahn. “So that can also have a sort of neurological side effect of feeling slow, drowsy, foggy.” And when you’re taking a medication that includes an antihistamine and dextromethorphan, you’re only compounding those effects. Add a glass of wine at dinner on top (don’t), and you’ll augment that woozy feeling even further.

Taking one of these cold and flu heavy-hitters might be okay when you’re in for the night and headed to bed, says Ahn, but they aren’t a great idea for most people to take during the daytime, particularly if they’re hoping to perform decently well at work. It seems counterintuitive, but to be at your best, Ahn recommends taking separate medications for each symptom rather than one of the all-in-ones. “If you have a cough, take a cough medication. If you have a fever, you can take Tylenol. If you have a runny nose, take an newer, less-drowsy antihistamine,” he says. “But treat each symptom separately so you can have a little more control over what you’re taking, because [with an all-in-one] you may be taking something you don’t need.”

So while medications like DayQuil and NyQuil and Mucinex can feel like the fastest and easiest way to feel better quicker, they may do more harm than good — especially if you want to avoid that fuzzy brain feeling. In most cases, you’ll be better off taking more pills, specifically targeted to your particular symptoms, because, yes, your cold meds are kind of making you high.

Are My Cold Meds Making Me High?